Aside from short term side effects as I’ve mentioned on my post on August 18, 2015 such as:
- Irritable bladder (or radiation cystitis)
- Feeling sick
- Bleeding from the vagina after internal radiotherapy
- Soreness and redness of your vulva or back passage,
there are also long term side effects of radiotherapy like as follows:
- Swelling in the legs
- Bladder and bowel side effects
- Ovaries stop working, causing an early menopause
- Vagina becomes narrower and less stretchy
- Vaginal area becomes drier
Radiotherapy can have long term effects on your vagina which can affect your sex life. It can make healthy tissues become stiffer and less stretchy. Doctors call this fibrosis, and it can shorten and narrow your vagina. To try to prevent or minimise this, it is important to start using vaginal dilators after your course of radiotherapy treatment. If you do not use these, it can be difficult to have sex comfortably.
The worst side effect I have is that I have to visit the toilet so often specially if I eat a lot then I have to go to the toilet probably 2 or 3 times after a meal that’s why I don’t go to parties anymore where I got tendency to eat more. I stay at home most of the time. I don’t go out longer than 30 minutes and if I do I have to look where the toilet is immediately as soon as possible in case I have to run to it. It’s very uncomfortable. I guess I have to live with it. I am just grateful I survived.